Illinois, 2004

Cold in Illinois, January 18, 2004

January 18, 2004 · NWS LOT · 1 event in 1 county or zone

52 year old man found dead under a bridge over North Branch of the Chicago River, Cook County. Overnight low temperature was 6F.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

52 year old man found dead under a bridge over North Branch of the Chicago River, Cook County. Overnight low temperature was 6F.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 18, 5:45 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jan 18, 5:45 AM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
545 AM CST SUN JAN 18 2004

.DISCUSSION FOR MORNING GRIDS/ZONES...

SLOW CLEARING FROM THE NORTH CONITNUING THIS MORNING WITH ONLY HIGH
CLOUDS FROM WOUND UP SYS IN TEXAS OVER NORTHERN PORTION OF CWA THIS
MORNING. AT SAME TIME DRIER AIR MOVING IN WITH DEWPOINTS DROPING
INTO TEENS AND WINDS BEGINNING TO GUST INTO 20S.

EXPECT MOSUNNY TODAY WITH DRY AMS CONITNUING TO COVER CWA THROUGHOUT
THE DAY. TEMPS SHOULD FALL THOUGH DAY WITH READING AROUND 10 BY
SUNSET SET. COLD AIR MOVING OVER LAKE MICHIGAN WILL CREATE UNSTABLE
LAPSE RATE WITH SNOW SHOWERS DEVELOPING THIS MORNING. WITH FLOW FROM
THE NORTHWEST SHOULD SEE LE SNOW BEGIN IN EXTREME WESTERN LAKE AND
ALL OF PORTER COUNTIES. ACCUMULATION LIKELY EXPECIALLY ALONG
SHOELINE AND IN ANY HEAVIER BANDS THAT MAY DEVELOP.

COLD NIGHT AND MODERATE WINDS TOIGHT WILL PUSH WC TO HOVER NEAR
ADVISORY CATEGORY BY MORNING. BEING SO CLOSE WILL LET DAY CREW TAKE
ANOTHER LOOK AS NEW MODEL RUNS COME IN LATER THIS AM.

REMINDER OF FORECAST REMAINS ON TARGET. WITH ARCTIC RDIGE MOVING OFF
THIS EVEN NEXT CLIPPER IN PERSISTENT NORTHWEST FLOW COMES IN
WEDNESDAY WITH FOLLOWUPS THURSDAY NIGHT/FRIDAY.

&&

.AVIATION...

FOR 12Z TAFS...
SOME VERY PATCHY MVFR CLOUDS THIS MORNING WITH ISOLATED SNOW FLRY IN
THEM. RIGHT NOW CLOUDS MOSTLY NR DPA AND RFD AND THEN MORE CLOUDS S
END OF LAKE FROM GYY EASTWARD. OTHER THAN THAT EXPECT SCATTERED
CLOUDS TODAY. GUSTY NW WIND TO 25KT TO DIMINISH SOME WITH SS. CLEAR
TO A FEW CLOUDS TONIGHT.
AF
&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LK MI...GALE WARNING LATE TONIGHT AND SUNDAY MORNING.

&&
Hazardous weather outlook, Jan 18, 6:00 AM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CST SUN JAN 18 2004

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-
019-191200-
BENTON-BOONE-COOK-DE KALB-DU PAGE-FORD-GRUNDY-IROQUOIS-JASPER-
KANE-KANKAKEE-KENDALL-LA SALLE-LAKE-LAKE IN-LEE-LIVINGSTON-
MCHENRY-NEWTON-OGLE-PORTER-WILL-WINNEBAGO-
600 AM CST (700 AM EST) SUN JAN 18 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT

LAKE EFFECT SNOW SHOWERS WILL BRING LIGHT SNOWFALL ACCUMULATIONS IN NORTHWEST
INDIANA NORTH OF THE KANKAKEE RIVER TODAY AND TONIGHT. THERE IS A SLIGHT CHANCE
FOR HEAVIER LOCALIZED AMOUNTS IF MORE PERSISTENT SNOW BANDS DEVELOP.

COLDER AIR AND BRISK WINDS ENTERING THE AREA TODAY WILL HELP KEEP WIND CHILLS
AT OR BELOW ZERO THIS AFTERNOON AND TONIGHT. WIND CHILLS WILL DROP TO 15 TO 20
BELOW ZERO TONIGHT AND EARLY TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LMZ740>746-766-191200-
WINTHROP HARBOR IL TO NEW BUFFALO MI-
LAKE MICHIGAN-
600 AM CST SUN JAN 18 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT
ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING IS IN EFFECT FOR THE OPEN WATERS THIS MORNING. A SMALL CRAFT
ADVISORY IS IN EFFECT TODAY AND TONIGHT FROM GARY TO NEW BUFFALO.
OVERNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SMALL CRAFT ADVISORY IS IN EFFECT FROM GARY TO NEW BUFFALO MONDAY.

&&

           NWS CHICAGO WEBPAGE:

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Cook

When
January 18, 7:00 AM CST
Where
Cook forecast zone
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Cook2004-01-1852MaleOutside/Open AreasDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382919.